Ambos fear for schoolies as mystery drug puts 16 in hospital

A mystery drug has been blamed for 16 people being hospitalised on the Gold Coast. Photo: Glen McCurtayne

A mystery drug has been blamed for 16 people being hospitalised on the Gold Coast. Photo: Glen McCurtayne

There are fears a powerful new hallucinogenic drug has arrived on the Gold Coast just in time for the upcoming schoolies celebrations.

Paramedics were called to treat eight patients on Saturday night, all of whom were hallucinating and exhibiting bizarre behaviour including running into traffic.

One person had to be sedated and all eight were taken to the Gold Coast University Hospital.

It was the second night of incidents that challenged police and ambulance officers after seven men and one woman were treated for similar symptoms the previous evening.

Officials are concerned by the emergence of the drug, with the Gold Coast 600 Supercars event set to begin on Friday and Schoolies kicking off next month.

Senior Queensland Ambulance Service operations supervisor Stephen Burns said the unidentified substance was creating a "terrible drain" on resources.

"It should be the concern of the entire community," he said.

"These people put their own lives at risk and it's just a situation that is not tolerable."

Mr Burns described the patients as aggressive, non-compliant and dangerous.

One ran away and had to be tracked down by paramedics.

"This is the largest cohort of similar drug overdose incidents I've seen in the 24 years I've been working on the Gold Coast," he said.

Police have not laid charges and said no illicit drugs were found at the scenes.

QAS operations supervisor Paul Young had previously voiced concerns the mystery product may create new challenges for emergency crews at the upcoming schoolies week celebrations.

As police continue their investigations into the matter, speculation began to mount that the drug involved may be a stimulant made from Alpha-PVP, also known as flakka.

That drug - a crystalline white or pink substance resembling gravel - can be swallowed smoked, snorted, injected, or vaporised to produce the same psychoactive effects as methamphetamine and ecstasy.

Users report feelings of euphoria, an elevated body temperature and heart rate, jaw clenching and vomiting and the symptoms can last for hours.

The drug has been blamed for serious incidents in the US.

Superintendent Michelle Stenner said toxicology results may shed light on the product that was involved, but said the "adverse reactions" of patients was similar to users of flakka.

"It's really, really a stupid choice that these people are making," she said.

But Supt Stenner reserved harsher criticism for those higher up the distribution chain.

"The people that are benefiting from that are the drug dealers, the drug manufacturers, the drug suppliers, the people that are looking to make a quick buck off the lives of these young people."

AAP

Smartphone
Tablet - Narrow
Tablet - Wide
Desktop